Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Cancer and HIV, 25 pounds lost - mostly muscle
Sep 26, 2010

I have been HIV + since 1989. I started meds in 1998. I did do well on AZT and switched in 2007. All was well with my labs. In February of this year I was given the diagnosis of Breast cancer, Stage 3 C. During A/C chemo and a mastectomy, I lost 25 pounds that I did not have to lose. I am wasted and facing 6 weeks of radiation. I have no energy. The high sugar diet I tried brought on thrush and a yeast infection coupled with the antibiotics after surgery. I stopped my HIV meds and anti-depressants. I could not eat every day and it seemed like it would not matter much anyway whether or not I was on meds. Constipation could continue for a week at a time, relieved only by Fleet enemas.

I am 3 months out from surgery and while physical therapy, changing my diet to red meat and fresh vegetables seem to help with yeast and no further weight loss, my fatigue is still enormous. The constipation is ever present. My oncologist wants me to restart all my HIV meds again. I am willing to do that, but would prefer to be in better shape. Meals are a real chore, I can have the best intentions to heat a can of Puck soup, but I tire so easily, am often too tired to eat after preparing. A cancer advocate suggested a blood transfusion may help. I am losing my mind and my family is frustrated as I am with my physical limitations.

Is there a diet or exercise regime I can start that will help me make faster gains? The PT is mainly for Lymphedema, stretching my surgical site and some conditioning.

Response from Dr. Frascino

Hello,

I would recommend:

1. Restart your HIV meds and antidepressants immediately.

2. Talk to both your physical therapist and oncologist regarding optimizing your diet and possible taking dietary supplements and appetite stimulants, and consider a consultation with an HIV-and-cancer-knowledgable nutritionist.

3. Transfusions are only recommended if you have severe anemia.

4. Follow up with your HIV specialist physician without delay.

Dr. Bob


Previous
Not on meds yet but very fatigued
Next
Should I get tested again?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement